Couldn't find what you looking for?

TRY OUR SEARCH!

I am a 30 year old female from South Africa with 2 kids and a lovely and very supportive husband. I have been diagnosed with Bipolar Disorder in June of 2005. I was admitted to a clinic and given the drug Epilim.

I did some research on the drug and realised that it is given to patients that suffer from epileptic fits. I am just wondering why they prescribed this drug to me as it was never even mentioned in the booklet I was given for Bipolar patients?

I also read that one of the side effects were weight gain. I have been looking after myself for so long and do not need to take a drug that is going to make me gain weight. I stopped my pills for more than a year because of this and cannot go without it.

Please can you advise me on an alternative medication?

Yours faithfully

Annalize Atterbury

Loading...

Hi Annelize

My name is Claudia and I am also from S.A.
Unfortunately i can't answer your question because I have come across a similar problem. I was a drug addict got clean and went to see a Dr. He prescribed me Epilim and told me that it was a mood stabilizer and also a mild anti depressant. I also searched the internet only to find that it treats epilepsy. I will be seeing him this week and I will ask him for the both of us..

Take care
Reply

Loading...

Hi, i'm 18 and have bipolar and have been on sodium valproate (epilim) and lithium and now i'm on lamotrigine which is also an anti-convulsant like epilim. epilepsy drugs are widely used as a mood stabiliser as the mood disorder aparantly happens in the same part of the brain that can cause seizures. as for the weight gain, it's pretty much a side effect of most drugs used to treat mental illness. when i was on lithium i gained 20kg! that said i know other people who have used it and not gained weight at all. I wouldn't use weight gain as an excuse not to take the meds though...my meds have really SAVED MY LIFE. i just simply would not be able to control my bipolar or live a normal life without the combination of meds and therapy.

i'm also on endep (antidepressant), invega (antipsychotic) seroquel (antipsychotic), buspar (antianxiety), lamortrigine (mood stabiliser) and sometimes have to take stillnox (sleeper) and valium.

is there anyone else who needs to take this much medicine?

they all have weight gain as a side effect, and since being diagnosed last year i have gone from being 49kg to 65!!! does anyone know a really easy way to shed weight because i've tried dieting but my metabolisms been slowed down badly from all the meds!!!
Reply

Loading...